Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 408, NWS Birmingham, AL

August 16, 2003Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 16, 2003, 5:44 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 5:44 PM CDT (22:44 UTC)
Expired
Aug 16, 2003, 6:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 162244
SVRBHM
ALC019-055-162315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA
  EASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BALL FLAT...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CEDAR
BLUFF...CENTRE...GAYLESVILLE AND POPE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3405 8587 3398 8570 3417 8538 3432 8557

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:20 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 2:20 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT SAT AUG 16 2003

.OVERVIEW...
MODELS IN FAIRLY GOOD AGREEMENT WITH PLACEMENT OF MAIN FEATURES IN
SHORT TERM.  THE UPPER LEVEL TROUGH OVER THE EASTERN U.S. SINKS
SOUTH AS RIDGE CONTINUES TO RETROGRADE.  SEVERAL IMPULSES WILL MOVE
ACROSS AREA THROUGH TOMORROW BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SHORT TERM...
CURRENT RADAR LOOP INDICATES A LINE OF SHOWERS AND THUNDERSTORMS
MOVING INTO SOUTHERN AREAS OF FORECAST AREA.  ETA INDICATING THAT
REDEVELOPMENT BEHIND THE LINE WILL BE ISOLATED THROUGHOUT THE
EVENING HOURS.  WILL BASE FIRST PERIOD POPS ON RADAR AT TIME OF
ISSUANCE BUT EXPECT ISOLATED OR LOW CHANCE POPS WILL SUFFICE.  WILL
ALSO ADD PATCHY MORNING FOG MOST LOCALES AS GROUND WILL BE PRETTY
SATURATED OVERNIGHT.

AS FOR TOMORROW...EXPECT SCATTERED CONVECTION TO DEVELOP AGAIN AS
ANOTHER IMPULSE MOVES ACROSS AREA.  ETA BRINGS MCS ACROSS EASTERN
PORTIONS OF AREA LATE SUNDAY NIGHT AND MONDAY MORNING...HOWEVER
NOT REAL CONFIDENT IN THIS FEATURE AND WILL GO WITH 30 POPS NORTH...
20 SOUTHERN AREAS AT THIS TIME.

.EXTENDED...
UPPER TROUGH MOVES OFF TO EAST AS NEXT TROUGH DEVELOPS OVER THE
PLAINS BY MIDWEEK.  SOUTHERN FLOW AT THE LOWER LEVELS WILL CONTINUE
TO PROVIDE SOME GULF MOISTURE...BUT WITH A MORE ZONAL FLOW ALOFT
SLIGHT CHANCE POPS CONTINUE TO LOOK GOOD THROUGH THE EXTENDED
PERIODS.

.PRELIMINARY NUMBERS...

BHM 72 92 72 92 71 / ?? 40 30 20
MGM 73 94 73 93 72 / ?? 40 20 20

.BHM...NONE.

 83
Hazardous weather outlook, Aug 16, 1:34 PM CDT, 4 hours 10 minutes before
ALZ011>015-017>050-162030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A WEAK SURFACE PRESSURE TROUGH ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA...FROM ALICEVILLE...TO TUSCALOOSA...BIRMINGHAM...AND
TALLADEGA...WILL ACT AS A FOCUSING MECHANISM FOR ENHANCED CHANCES OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.  WITH
PLENTY OF MOISTURE IN THE ATMOSPHERE...RAINFALL COULD BE LOCALLY
HEAVY WITH THE STRONGER STORMS.  NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 16, 2:43 PM CDT, 3 hours 1 minute before
ALZ037-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT SAT AUG 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TALLAPOOSA COUNTY UNTIL 345 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM.

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NEW SITE...MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NEW SITE...
GOLDVILLE...JACKSONS GAP...DADEVILLE AND CAMP HILL THROUGH 345 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG WINDS...AND
SMALL HAIL.  STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR
BRANCHES. UNSECURED SMALL OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3314 8577 3309 8597 3270 8589 3278 8559
Special weather statement, Aug 16, 4:44 PM CDT, 1 hour before
ALZ048-162245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT SAT AUG 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RUSSELL COUNTY UNTIL 545 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 22 MILES SOUTHWEST OF COTTONTON TO 29
MILES SOUTH OF COTTONTON...MOVING SOUTH AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR THROUGH
545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. STRONG WINDS
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3219 8515 3206 8500 3242 8449 3261 8472
Special weather statement, Aug 16, 4:45 PM CDT, 59 minutes before
ALZ050-162245-

SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTY AFFECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT SAT AUG 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BARBOUR COUNTY UNTIL 545 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG WINDS ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS.

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM EAST CENTRAL BARBOUR COUNTY TO SOUTH
CENTRAL BARBOUR COUNTY...MOVING SOUTH AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR THROUGH
545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.  STRONG WINDS ARE ALSO POSSIBLE WITH THESE STORMS...WHICH
COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3203 8522 3174 8526 3133 8533 3162 8529
Special weather statement, Aug 16, 5:09 PM CDT, 35 minutes before
ALZ019-162245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT SAT AUG 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN COUNTY UNTIL 545 PM
CDT...

.SMALL HAIL IS LIKELY FROM AN APPROACHING THUNDERSTORM.

.LOCALLY HEAVY RAINFALL IS LIKELY FROM AN APPROACHING THUNDERSTORM.

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF ANNISTON...NEAR BLUE MOUNTAIN...
MOVING SOUTH AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...
JACKSONVILLE...BLUE MOUNTAIN...ANNISTON AND WEST END-COBB TOWN
THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND HEAVY
RAINFALL.
HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3382 8577 3379 8598 3362 8594 3367 8573
Special weather statement, Aug 16, 5:24 PM CDT, 20 minutes before
ALZ020-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SAT AUG 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 600 PM
CDT...

.SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORNEY...CENTRE...
CEDAR BLUFF...POPE AND BALL FLAT THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM
AS WELL.

LAT...LON 3410 8544 3396 8560 3397 8574 3402 8575
          3411 8580 3424 8559

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.